New York, 2008

Flash Flood and Damaging Winds in New York, June 13, 2008

June 13, 2008 · NWS BGM · 4 events in 1 county or zone

An approaching storm system from the Great Lakes brought isolated showers and thunderstorms to the region late in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An approaching storm system from the Great Lakes brought isolated showers and thunderstorms to the region late in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 13, 2:11 PM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 13, 2:11 PM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
311 PM EDT FRI JUN 13 2008

.SYNOPSIS...
AN APPROACHING COLD FRONT WILL BRING INCREASING CHANCES FOR
SHOWERS AND THUNDERSTORMS INTO NEW YORK AND PENNSYLVANIA DURING
SATURDAY. BEHIND THE FRONT...MAINLY DRY WEATHER CAN BE EXPECTED
FOR SATURDAY NIGHT INTO SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SOME CONVECTION POPPING UP THIS AFTN ALONG LAKE ERIE SHORE, WITH
MORE SHOWERS AND STORMS LOCATED IN WESTERN PA. WOULDNT BE
SURPRISED TO SEE A SHRA OR STORM IN FAR WESTERN OR SOUTHWEST ZONES
LATE THIS AFTN, BUT STORMS MOVING TWD MUCH DRIER AIRMASS LOCATED
IN ERN NY AND NEW ENGLAND...WITH DEWPOINTS IN THE MID 50S SHOULD
HELP STORMS TO DIE OUT AS THEY MOVE EAST...SIMILAR TO WHAT WE SAW
THIS MRNG WITH THE STORMS ACROSS WRN NY. DID INCLUDE JUST LOW CHC
POP FAR WEST LATE THIS AFTN/EARLY EVENING BEFORE LOSS OF MAX
HEATING.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
COLD FRONT APPROACHES SATURDAY, WITH THE NAM AND GFS SIMILAR IN
BRINGING THE BOUNDARY INTO FAR WRN NY AROUND 12Z. SHOWERS AND
THUNDERSTORMS WILL DEVELOP ACROSS THE WRN FA AROUND MID MORNING,
REACHING ERN AREAS AROUND EARLY AFTN. SEVERE POTENTIAL STILL DOES
NOT LOOK HIGH GIVEN ONLY WEAK TO MODERATE INSTABILITY AND SHEAR.
LOCAL SIMILAR SOUNDINGS FOR TOMORROW SHOW SEVERAL LINES OF SHRA
WITH WEAK CONVECTION...POSSIBLY JUST ISOLATED STRONGER CELLS THAT
WILL NEED TO BE MONITORED.

PRECIP CLEARS THE EASTERN FA BY EARLY EVENING WITH SFC RIDGE
BUILDING OVER THE AREA FOR SATURDAY NIGHT INTO SUNDAY. ANOTHER
COLD FRONT WILL BRING NEXT CHC FOR PRECIP LATE SUNDAY INTO MONDAY
AS UPPER LOW BEGINS TO DIG SWD INTO UPPER GREAT LAKES.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
UNSETTLED WEATHER WITH COLD FRONT MONDAY NIGHT THEN AN UPPER LEVEL
TROF AND COLD CORE TUESDAY ON. ALL MID RANGE MODELS HAVE THIS TROF
BUT DO NOT AGREE WITH WHERE IT WILL SET UP AND REMAIN. MOST MODELS
HAVE THE TROF CENTERED OVER SE ONTARIO AND SW QUEBEC THEN MOVING
EAST OUT OUR CWA LATE IN THE WEEK. WITH THE TROF AND NW FLOW
EXPECT SHOWERS AND COOLER WEATHER FOR THE PERIOD. TIMING ON
SHOWERS WILL DEPEND ON WHERE THE TROF SETS UP AND SHORT WAVES.
BEYOND THAT AFTN WOULD BE MOST LIKELY TIMING DUE TO DAYTIME
HEATING. USED HPC GUIDANCE WHICH WAS CLOSE TO PREVIOUS AND GMOS.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS THROUGH TAF PERIOD. PRIMARILY SCT MID/HIGH CLOUDS.
SOME SCATTERED CU AROUND 5K FT THIS AFTN. STILL THE POSSIBILITY
OF ISOLATED CONVECTION THIS AFTN BUT DUE TO VERY LIMITED AREAL
EXTENT NOT INCLUDED IN TAFS ATTM. MOST LIKELY PLACE FOR SHOWERS AT
SYR BUT EVEN THEN LOW CHC. LATE TONIGHT INTO SATURDAY CONVECTIVE
DEBRIS FROM SW ONTARIO AND OHIO CONVECTION COULD BE ENOUGH MID
LEVEL MOISTURE FOR A BROKEN MID DECK.

S WIND AT 5 TO 10 KTS THIS AFTN BECOMING LIGHT SE AGAIN TONIGHT.
EXCEPTION AT RME WHERE WINDS SE TO E CHANNELED UP THE MOHAWK
VALLEY. ON SATURDAY...WINDS SHIFT TO SW AND INCREASE TO NEARLY 10
KTS BY 18Z.

OUTLOOK...
SATURDAY AFTN AND EVENING...SHRA/TSRA LIKELY WITH PSBL MVFR
RESTRICTIONS AS A COLD FRONT CROSSES THE AREA.

SAT OVERNIGHT...PRECIP CLEARS THE AREA AROUND MIDNIGHT WITH VFR
EXPECTED.

SUNDAY...VFR UNDER HIPRES.

SUNDAY NIGHT THROUGH MONDAY NIGHT...COLD FRONT APPROACHES MONDAY WITH
CHC FOR SHRA/TSRA WITH MVFR RESTRICTIONS.

TUESDAY THROUGH WEDNESDAY...MOSTLY VFR WITH OCNL MVFR RESTRICTIONS
POSSIBLE BHND DEPARTING SYSTEM. MVFR CONDITIONS IN SCT SHOWERS AND
VALLEY FOG.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JML
NEAR TERM...JML
SHORT TERM...JML
LONG TERM...TAC
AVIATION...TAC
Hazardous weather outlook, Jun 13, 2:23 AM EST, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
323 AM EDT FRI JUN 13 2008

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-140730-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
323 AM EDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL MOVE THROUGH THE REGION ON SATURDAY, BRINGING
THUNDERSTORMS THROUGH NY AND PA. AT THIS POINT THE THREAT FOR
SEVERE WEATHER IS LOW, DUE TO MARGINAL INSTABILITY IN THE
ATMOSPHERE. A FEW STORMS MAY APPROACH SEVERE CRITERIA, WITH
DAMAGING WINDS AND HAIL. HOWEVER NO WIDESPREAD SEVERE ACTIVITY IS
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PADAVONA

In the hours before

Special weather statement, Jun 13, 5:18 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
618 PM EDT FRI JUN 13 2008

NYZ022-132315-
STEUBEN NY-
618 PM EDT FRI JUN 13 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED 7 MILES WEST
  OF TROUPSBURG...AND MOVING EAST AT 31 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ADDISON AT 700 PM EDT...
  CAMPBELL AT 710 PM EDT...
  PAINTED POST AND CORNING AT 715 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

The radar

The Buffalo radar (KBUF), 113 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Steuben

When
June 13, 5:40 PM EST
Where
Steuben County, Cohocton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.500, -77.500

Large branches were broken off trees.

Thunderstorm Wind, Steuben

When
June 13, 6:00 PM EST
Where
Steuben County, Atlanta
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.550, -77.480

Large branches were broken off trees.

Thunderstorm Wind, Steuben

When
June 13, 6:25 PM EST
Where
Steuben County, 1.38 mi S of Ingleside
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.550, -77.400

A large 30 to 40 foot pine tree was blown down. The top of another pine tree was broken off, and another large tree fell on a house.

Flash Flood, Steuben

When
June 13, 6:30 PM EST to 8:45 PM EST
Where
Steuben County, Atlanta to 3.83 mi S of Atlanta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.550, -77.480

Several roads were flooded from Atlanta, east towad Ingleside and Prattsburg. Estimated rainfall amounts were between 2 and 4 inches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105094, 105097, 105102, 114583.